Ohio, 2013

Hail and Damaging Winds in Ohio, June 17, 2013

June 17, 2013 · NWS PBZ · 6 events in 2 counties and zones

A weak shortwave riding along a stationary boundary helped to develop showers and thunderstorms during the day on the 17th. Some of these storms became strong to severe with afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak shortwave riding along a stationary boundary helped to develop showers and thunderstorms during the day on the 17th. Some of these storms became strong to severe with afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 17, 2:15 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT MON JUN 17 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF THE UPPER OHIO
VALLEY...MAINTAINING CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH
THE DAY ON TUESDAY. HIGH PRESSURE WILL MOVE INTO THE REGION FROM
THE NORTHWEST ON WEDNESDAY...PROMOTING GENERALLY DRY AND
SEASONABLE WEATHER THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AN ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO INCREASE
POPS TO ACCOUNT FOR DEVELOPING UPSTREAM SHOWERS AND THUNDERSTORMS.

THE LATEST RAP MID-LEVEL ANALYSIS INDICATES A WEAK AND BROAD
CYCLONIC FLOW ACROSS THE UPPER OHIO VALLEY WITH DRIER AND SLIGHTLY
WARMER AIR ADVECTING IN FROM THE WEST. 850MB CONVERGENCE ALONG THE
MASON-DIXON LINE HAS WEAKENED MOSTLY WITH ONLY AN ISOLATED SHOWER
OR TWO REMAINING ACROSS THE ALLEGHENY FRONT. THE CONVERGENCE ZONE
HAS BEEN CO-LOCATED WITH A FRONTAL BOUNDARY NEAR THE MASON-DIXON
LINE. ALTHOUGH A THERMAL GRADIENT IS LACKING ALONG THE BOUNDARY...IT
CAN BE MORE EASILY DEPICTED BY SURFACE DEW POINT AND EQUIVALENT
POTENTIAL TEMPERATURE GRADIENTS. UPSTREAM...SOME LAKE BREEZE
INTERACTION (LAKE ERIE) WITH A SOUTHWESTERLY LOW-LEVEL FLOW HAS
SETUP A CONVERGENCE ZONE OF CONVECTION ACROSS NORTHERN OHIO.

THIS EVENING...THE FRONTAL BOUNDARY WILL REMAIN FAIRLY
STATIONARY IN THE VICINITY OF THE MASON-DIXON LINE. THERE ARE A
FEW CONTRIBUTORS HAT HAVE LED TO THE FORECAST FOR POSSIBLE
CONVECTION INTO THE EVENING. THESE INCLUDE...THE FRONTAL
BOUNDARY AND INSTABILITY INCREASING TO 1500-2500 J/KG SBCAPE
FOR LOCATIONS PRIMARILY SOUTH OF PITTSBURGH. FOR LOCATIONS NORTH
AND WEST OF PITTSBURGH...CHC OF THUNDERSTORMS IS FORECAST WITH
ONGOING DEVELOPING CONVECTION IN NORTHERN OHIO. WITH THIS AND THE 14Z
HRRR IN MIND HAVE GONE WITH SCHC INCREASING TO CHC POP THROUGH
MUCH THE EVENING.

TONIGHT...LINGERING CONVECTION WILL BE ONGOING FROM DIURNAL
ACTIVITY RELATED TO THE SERIES OF BOUNDARIES LOCATED IN THE
VICINITY OF THE FORECAST AREA. WITH THE LOSS OF
HEATING...CONVECTION WILL BEGIN TO DIMINISH ACROSS THE AREA.
HOWEVER...NORTHERN BOUNDARY WILL THEN BEGIN TO DROP SOUTHWARD AS A
FRONT. THUS...THE FORCING PROVIDED FROM THIS FEATURE WILL ALLOW
FOR THE CHC OF SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS MUCH
OF THE AREA NOCTURNALLY. OVERNIGHT LOWS ARE CLOSER TO THE WARMER
MET...WITH LOWS RANGING FROM THE MID 60S IN EASTERN OHIO...SW
PA...AND NORTHERN WV TO THE UPPER 50S ACROSS THE ALLEGHENY FRONT
AND LAUREL HIGHLANDS.

TUESDAY...THE COLD FRONT WILL CONTINUE TO DROP SLOWLY SOUTHWARD ACROSS
THE AREA...WITH THE COVERAGE OF SHOWER AND THUNDERSTORMS INCREASING
AS A FUNCTION OF DIURNAL HEATING DURING THE DAY.
INSTABILITY/SHEAR PROFILES STILL APPEAR TO NOT SUPPORT MORE
ORGANIZED CONVECTION AND THUS THE CHANCE OF A STRONG TO SEVERE
STORM SEEMS LIMITED AT THIS TIME. TEMP FORECAST CONTINUES TO LEAN
TOWARD THE WARMER MET GUIDANCE WITH NAM 850MB TEMPS AROUND 14-15C
LEADING TO FORECAST HIGH NEAR 80 ACROSS MUCH OF THE AREA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
CDFNT WILL CONT TO SAG SEWD TUE EVE AND WILL BE ACCOMPANIED BY
LINGERING SHWRS AND TSTMS. NAM IS MORE AMPLIFIED WITH ASSOCIATED
H5 SHRTWV TROF AND MAINTAINS PCPN THRU WED MRNG IN THE MTNS...BUT
GFS IS MORE PROGRESSIVE WITH THE SYSTEM...ENDING PCPN BY LATE TUE
NGT. LOW POPS WERE RETAINED THRU WED MRNG TO REFLECT THIS
UNCERTAINTY.

AMID BUILDING SFC HIPRES...POST-FRONTAL AMS WILL DRY SOMEWHAT. AS
A RESULT...INSTBY WILL BE LMTD TO HIGHER TERRAIN WED-THU. THUS...
POPS WERE INCLUDED ONLY IN ZONES WITH HIGHER TERRAIN. ANY CNVCTN
WILL BE DIURNALLY DRIVEN.

POST-FRONTAL MAXIMA WILL BE ON THE COOLER SIDE IN THE MID-UPR 70S.
MINIMA WILL BE DICTATED BY DEG OF DRYING OF LOW-LVL AMS...LKLY IN
THE 50S.   UPDATE...KRAMAR

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MDLS CONT TO DEPICT DVLPMNT OF A BROAD SRN CONUS RIDGE FOR THE
LONG TERM PD WITH GENL RIDGE AXIS POSITIONING ACRS THE GREAT
LAKES. WARMER TEMPS ARE THUS IN STORE FOR THE UPR OH VALLEY REGION
WITH WEEKEND READINGS PROGGED WELL INTO THE 80S AS PER HIGHER MOS
GUIDANCE.

GRADUALLY INCRSG POPS...TO CHC NMBRS FOR THE WEEKEND...WERE ALSO
INCLUDED...BUT TIMING WL BE DEPENDENT ON SHRTWV PASSAGE ACRS THE
NRN PERIPHERY OF THE RIDGE...SO CONFIDENCE IN THAT PARAMETER IS
MINIMAL AT THIS JUNCTURE OF THE FORECAST PROCESS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL MOSTLY PREVAIL THROUGH THIS EVENING...ALTHOUGH
BRIEF RESTRICTIONS WILL BE POSSIBLE IN ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON WITH THE CHANCE INCREASING TONIGHT.
COVERAGE WILL BE SPARSE...ALTHOUGH IF A SHOWER/STORM HITS A
TERMINAL VISIBILITY RESTRICTIONS COULD BRIEFLY DROP TO IFR. WINDS
WILL BE SOUTHWESTERLY THIS AFTERNOON AT 5-10KTS.

WITH A FRONT DROPPING SOUTHWARD TONIGHT...THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE...ALTHOUGH CONFIDENCE IN LOCATION AND
AREAL COVERAGE IS TOO LOW TO INCLUDE IN THE TERMINALS AT THIS
POINT. A BRIEF PERIOD OF RESTRICTIONS WITH FOG WILL BE POSSIBLE
DURING THE PRE-DAWN HOURS ON TUESDAY. IFR CONDITIONS ARE FORECAST
ALONG AND SOUTH OF THE BOUNDARY AT KMGW/KZZV WITH MVFR ELSEWHERE.
A FRONTAL BOUNDARY WILL PUSH ACROSS THE AREA ON TUESDAY...WITH A
BETTER CHANCE OF BRIEF IFR RESTRICTIONS WITH SHOWERS AND
THUNDERSTORMS ACROSS THE TERMINALS DURING THE DAY.

OUTLOOK.../TUESDAY NIGHT THROUGH FRIDAY/...
THE FRONTAL BOUNDARY WILL PUSH SOUTHEAST OF THE AREA TUESDAY
NIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO AN END. HIGH
PRESSURE WILL THEN BUILD IN FROM THE NORTHWEST...ALLOWING FOR VFR
CONDITIONS TO PREVAIL FOR THE MAJORITY ON WEDNESDAY THROUGH FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 17, 3:02 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT MON JUN 17 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-180815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
402 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:00 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT MON JUN 17 2013

OHZ057-171945-
MUSKINGUM OH-
300 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MUSKINGUM COUNTY...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
CANNELVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CANNELVILLE...        DUNCAN FALLS...       PHILO...
  RURALDALE...          CHANDLERSVILLE...
  BLUE ROCK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3992 8210 3995 8177 3976 8183 3979 8208
      3981 8208 3981 8210

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 164 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Muskingum

When
June 17, 2:29 PM EST
Where
Muskingum County, Gaysport
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -81.900

Hail, Muskingum

When
June 17, 2:29 PM EST
Where
Muskingum County, 0.53 mi W of Gaysport
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -81.910

Thunderstorm Wind, Muskingum

When
June 17, 2:29 PM EST
Where
Muskingum County, 0.53 mi W of Gaysport
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.800, -81.910

The public reported one large limb down.

Thunderstorm Wind, Muskingum

When
June 17, 2:35 PM EST
Where
Muskingum County, 1.48 mi SSW of Ruraldale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.760, -81.860

The public reported large limbs down from strong thunderstorm wind.

Hail, Coshocton

When
June 17, 3:38 PM EST
Where
Coshocton County, 0.69 mi N of Conesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -81.900

Thunderstorm Wind, Coshocton

When
June 17, 3:38 PM EST
Where
Coshocton County, 0.69 mi N of Conesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.190, -81.900

A trained spotter reported that a strong thunderstorm blew siding off a neighboring house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460486, 460488, 460496, 460497, 460489, 460499.